A middle ear infection can cause earaches, fevers, drainage from the ear, itching, and inflammation. Middle ear infections, also called otitis media, are very common in children, however, they also occur in adults. Middle ear infections can also cause hearing loss, however, by implementing the following interventions you can lower your risk.
Amoxicillin Or Other Antibiotic Treatment
Both middle and inner ear infections can be caused by viral and bacterial infections. Before your healthcare provider can recommend which type of treatment is right for your ear infection, they will need to perform an examination, including an otoscopic exam.
If your middle ear infection is caused by a bacterial infection, your physician will prescribe antibiotics. Infections caused by fungi or viruses do not respond to antibiotic therapy, and because of this, your doctor will not prescribe them.
After completing your entire prescription of antibiotics, your ear infection and symptoms, including hearing loss, may completely resolve. Antibiotics such as amoxicillin alone or combined with potassium clavulanate are often prescribed for both children and adults who have middle ear infections and subsequent hearing loss.
Corticosteroid Ear Drops
Inflammation in the middle and inner ear is often responsible for hearing loss as a result of infections. Your doctor can prescribe corticosteroid ear drops to reduce inflammation, which will also help relieve your ear pain. When instilling your ear drops, try to avoid touching the inside of your ear canal with the tip of the ear drop bottle so that you do not further contaminate your ear.
Once the inflammation inside your ear has subsided, your symptoms should resolve. It is important to note, that although corticosteroid drops can greatly reduce your symptoms, they do nothing to treat the underlying infection. Even if your symptoms completely resolve after using your ear drops, do not stop taking your oral antibiotics.
If you experience adverse reactions from your oral antibiotics, such as diarrhea or stomach pain, let your physician know. They may switch your antibiotic to a different one that is easier on your gastrointestinal system or lower the dose of your current antibiotic. Also, corticosteroid ear drops are generally well-tolerated, however, they can cause mild itching or redness in some people.
If you develop an ear infection, see your primary care physician. If you still have hearing problems despite the medical management of your infection, your primary care doctor may refer you to an audiologist or an ear, nose, and throat doctor (ENT) for further hearing loss services and treatment options.